Virginia, 2023

Hail and Damaging Winds in Virginia, September 7, 2023

September 7, 2023 · NWS AKQ · 26 events in 10 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 7, 2:21 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 7, 2:21 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
321 PM EDT Thu Sep 7 2023

.SYNOPSIS...
High pressure remains centered over the Southeast today, with
hot and dry weather continuing across the local area. An
unsettled pattern develops from Friday through the weekend with
scattered showers and thunderstorms possible each day.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 310 PM EDT Thursday...

Latest sfc analysis reveals an area of low pressure over far south
western NY with attached cold front draped just west of Appalachia.
Ahead of it, high pressure is sliding offshore. Aloft, the axis of a
weakening (but still strong) ridge has slid offshore and low
pressure is diving into southern Appalachia. Temps are still well
above average with current obs showing mid-upper 90s again today.
The RIC ASOS has already recorded a temp of 100F today. Thankfully,
there is enough mixing today for dewpoints to mix out into the 60s-
low 70s. Still, heat indices are generally 100-104F with a few
isolated spots seeing higher values. Ahead of the front, shortwave
energy is initiating some SCT-BKN cu over central VA and
thunderstorms to the N and W of the local area. As the
afternoon/evening progresses, chances for precip do increase, but
only to low-end chc PoPs. Expecting showers/storms to stay along and
west of I-95. Highest PoPs are in the NW counties around sunset
(~30%). With MLCAPE values around 1000-2000 J/KG and decent lapse
rates, there is an isolated chance for severe winds with any
stronger storms that make it into the FA. As such, there is a
marginal risk from the SPC for the NW half of the FA. Any precip
will start to diminish after sunset and should be finished by
midnight. Lows tonight will be in the upper 60s W of I-95 and low-
mid 70s E.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 310 PM EDT Thursday...

The upper trough remains centered just to our
west on Friday with the trough axis potentially moving a bit farther
to the east. The surface cold front struggles to push eastward as it
becomes nearly parallel to the flow aloft (and likely remains to our
west through the end of the week). Still some uncertainty regarding
coverage of convection tomorrow. Some CAMs, like the HRRR keep the
area dry until late in the afternoon, then bring decent coverage for
NW portions, while others initiate convection in south-central/south
eastern portions of the area earlier in the afternoon before
bringing a line of storms through. The best chc of storms is west of
a Tappahannock-Wakefield-Ahoskie line. The highest tstm chances are
during the aftn/evening before the convection gradually weakens
overnight. PoPs are ~40-50% across far NW portions of the FA, 30-50%
along the I-95 corridor, and only 20-30% near the coast. There is a
low but non-zero threat for locally damaging wind gusts on Fri with
the strongest storms. SPC again has the NW half of the area in a
MRGL risk. The upper trough lingers just to our west on Saturday
with scattered showers/tstms once again expected (with the highest
coverage during the aftn/evening). The highest PoPs are once again
west of I-95, but even coastal zones will have a better chc of
precipitation on Sat than Fri as upper heights finally start falling
a bit by late in the day. Highs on Fri will be in the low 90s, then
mid to upper 80s Sat. Locally heavy rain is possible (mainly
along/west of I-95) on both Fri and Sat, but this should not cause
any major issues given the dry antecedent conditions.

Still looking unsettled Sunday as the upper trough finally pushes
into the local area and the sfc front stalls. Precip chances
increase through the day. Highest PoPs are once again in NW counties
at ~60%, 40-55% elsewhere. Highs will be in the upper 70s for far
western counties and low-mid 80s elsewhere.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 310 PM EDT Thursday...

During the early week period, the trough will broaden, keeping the
flow south-westerly. With the front stalling over the area, there
will still be a chance for afternoon/evening thunderstorms on Mon
and Tues. It does look drier than the weekend, though, as the front
washes out. Precip chances increase again mid-week as a stronger low
pressure aloft dives out of central Canada into the Great lakes with
a stronger front approaching at the surface. Highs will range from
the low 80s well inland to the mid-upper 80s near the coast
Mon/Tues, then a few degrees cooler on Wednesday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 135 PM EDT Thursday...

VFR prevails for the 18z TAF period across the terminals.
Coastal terminals are under mostly clear skies while SCT-BKN CU
have formed over RIC and central VA. Isolated-Sct showers and
thunderstorms will be possible this afternoon, especially along
and west of I-95. A few small showers have already formed near
Emporia. Given isolated nature, certainty is not high enough to
add thunder to the RIC TAF. Coastal terminals likely stay dry
through the night. Winds will be southerly around 5-10kt.

Outlook: Aftn/evening tstm chances increase by Friday
(especially at RIC) ahead of an approaching cold front. The
front likely lingers over the area into this weekend, with
clouds and at least scattered showers and storms possible at all
terminals on Saturday, before improving conditions Sunday
through early next week.

&&

.MARINE...
As of 320 PM EDT Thursday...

Main message on the marine side is conditions overall remain sub-SCA
through the early-middle part of next week before long-period swell
from Hurricane Lee begins affecting the local waters.

South winds 5-15 kt will continue into tonight, except for
local seabreeze influences through the evening. There's the
possibility of some gusts up to 20 kt for a couple of hours
through 10 pm for the Bay but not worthy of an SCA at this time.
Cold front gradually approaches the area through Sat before
stalling inland over the weekend. S-SSE winds of 10-15 kt are
expected Fri-Sun. Seas remain 2-3 ft and waves 1-2 ft through
most of the forecast period.

Looking into the extended period, global model guidance agrees that
Hurricane Lee will slowly be moving NW out of the ern Caribbean into
next week. Long-period swell will likely reach the area waters by
the middle of next week w/ elevated seas possible.

&&

.CLIMATE...
New daily record set at SBY yesterday, with other terminals
again falling short.

Looking slightly cooler with increased cloud cover, but a few
record high temperatures are possible today at long-term
climate sites. For reference, Septembers with the most days
reaching 90/95/100 degrees are also listed.

*also in earlier years
** denoted new daily record high temperature

* Date:   Wed 9/6 (Actual)  Thu 9/7

* RIC:   102/1954  (101)   103/1954
* ORF:    98/1899   (93)    98/1954
* SBY:    95/1983  (**96)   95/1943
* ECG:    98/1954   (96)    95/1985

Most 90F+/95+/100+ Days in September:

       90F+ Days     95+ Days   100+ Days

* RIC: 15 in 1970    9 in 1930   3 in 1954
* ORF: 10 in *1930   6 in 1985   2 in 1895
* SBY: 16 in 1930    4 in 1930   1 in 1932
* ECG: 10 in *2018   7 in 1985     (none)

* Note that if RIC ASOS is 3 or more degrees for high
  temperature in comparison to the nearby Varina co-op (where
  it has been similarly dry), a substitution may be made due to
  the ASOS being unrepresentative.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ERI
NEAR TERM...AM
SHORT TERM...AM/ERI
LONG TERM...AM
AVIATION...AM
MARINE...JDM/SW
CLIMATE...AKQ
Hazardous weather outlook, Sep 7, 2:15 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
315 PM EDT Thu Sep 7 2023

MDZ021>025-NCZ012>014-102-VAZ048-060>062-064>069-075>090-092-093-096-
099-100-509>525-081915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
315 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Very hot temperatures continue today with maximum heat indices of
98 to 104 degrees expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-030>032-VAZ095-097-098-081915-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
315 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Very hot temperatures continue today with maximum heat indices of
101 to 105 degrees expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 3:22 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
422 PM EDT Thu Sep 7 2023

VAZ088-072100-
Sussex VA-
422 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SUSSEX COUNTY
THROUGH 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jarratt, or 9 miles east of Purdy, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Reduced visibility and minor flooding possible.

This storm will remain over mainly rural areas of southwestern Sussex
County, including the following locations... Owens, Gray, Mason,
Booker, Yale, Hilda, and Grizzard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3672 7746 3675 7748 3685 7746 3698 7731
      3683 7718 3677 7731
TIME...MOT...LOC 2021Z 233DEG 9KT 3680 7742

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Sep 7, 3:44 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
444 PM EDT Thu Sep 7 2023

VAZ065-072130-
Mecklenburg VA-
444 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MECKLENBURG COUNTY
THROUGH 530 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, or 9 miles east of Virgilina, moving north at 5 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Reduced visibility and minor flooding possible.

This strong thunderstorm will be near...
  Clarksville around 450 PM EDT.

Other locations impacted by this storm include Skipwith, Buffalo
Junction, and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3669 7865 3667 7861 3665 7860 3664 7858
      3664 7856 3670 7865 3671 7864 3677 7859
      3673 7844 3655 7859 3658 7867
TIME...MOT...LOC 2044Z 201DEG 6KT 3660 7862

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Butner

The radar

The Raleigh/Durham radar (KRAX), 109 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
September 7, 4:10 PM EST
Where
Mecklenburg County, 1.49 mi NNE of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.640, -78.610

Tree was downed resulting in power outages.

Hail, Nottoway

When
September 7, 5:01 PM EST
Where
Nottoway County, Crewe
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -78.120

Multiple videos/pictures of approximately quarter size hail were reported in and around the town of Crewe.

Hail, Amelia

When
September 7, 5:30 PM EST
Where
Amelia County, 3.02 mi SE of Amelia
Measured
1 in hail
Reported by
Public
Coordinates
37.300, -77.940

Quarter size hail was reported.

Hail, King William

When
September 7, 5:35 PM EST
Where
King William County, 2.29 mi ENE of Epworth
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -77.180

Quarter size hail was reported.

Thunderstorm Wind, Chesterfield

When
September 7, 6:09 PM EST
Where
Chesterfield County, 1.3 mi ENE of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.380, -77.500

A large tree limb was downed into a house in the Chesterfield Courthouse area.

Thunderstorm Wind, Chesterfield

When
September 7, 6:10 PM EST
Where
Chesterfield County, 4.97 mi NNW of Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.410, -77.650

Trees were uprooted or snapped.

Thunderstorm Wind, Chesterfield

When
September 7, 6:11 PM EST
Where
Chesterfield County, 3.89 mi NW of Richmond Chesterfiel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.440, -77.580

Multiple trees were uprooted and a tree was downed into a home.

Thunderstorm Wind, Chesterfield

When
September 7, 6:16 PM EST
Where
Chesterfield County, 3.5 mi S of Bon Air
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.470, -77.580

Tree was downed across a roadway.

Thunderstorm Wind, Chesterfield

When
September 7, 6:16 PM EST
Where
Chesterfield County, 1.49 mi SSE of Bon Air
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.500, -77.560

One-inch tree limbs were broken. Shingles were blown off.

Thunderstorm Wind, Chesterfield

When
September 7, 6:19 PM EST
Where
Chesterfield County, 1.1 mi W of Ampt Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.450, -77.470

Large tree was downed at the Meadowbrook Country Club.

Thunderstorm Wind, Richmond (C)

When
September 7, 6:22 PM EST
Where
Richmond (C) County, 2.59 mi WSW of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.530, -77.490

Large tree was downed near the intersection of Prince Edward Road and New Kent Road.

Thunderstorm Wind, Henrico

When
September 7, 6:30 PM EST
Where
Henrico County, 1.49 mi SSE of Chamberlayne Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.600, -77.420

Three-inch tree limbs were broken. Power poles were broken.

Thunderstorm Wind, Richmond (C)

When
September 7, 6:30 PM EST
Where
Richmond (C) County, 5.65 mi WSW of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.530, -77.550

Significant tree damage was reported across the northern portion of the area in particular with multiple trees downed into houses. In addition, numerous power outages were reported.

Thunderstorm Wind, Richmond (C)

When
September 7, 6:30 PM EST
Where
Richmond (C) County, 1.64 mi W of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.550, -77.480

Large tree was downed and smashed a car at the corner of Ellwood Avenue and North Sheppard Street.

Thunderstorm Wind, Richmond (C)

When
September 7, 6:31 PM EST
Where
Richmond (C) County, 1.3 mi WNW of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.560, -77.470

Two trees were downed.

Thunderstorm Wind, Hanover

When
September 7, 6:31 PM EST
Where
Hanover County, 1.76 mi NW of Old Cold Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.600, -77.290

Tree was downed and blocking Colts Neck Road.

Thunderstorm Wind, Henrico

When
September 7, 6:31 PM EST
Where
Henrico County, 0.69 mi S of Sandston
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.510, -77.320

Wind gust of 52 knots (60 mph) was measured at RIC.

Hail, King William

When
September 7, 6:34 PM EST
Where
King William County, 2.64 mi NW of Aylett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.810, -77.130

Quarter size hail was reported.

Thunderstorm Wind, Richmond (C)

When
September 7, 6:35 PM EST
Where
Richmond (C) County, 2.3 mi WNW of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.560, -77.490

Tree was downed along Interstate 195 North.

Thunderstorm Wind, Henrico

When
September 7, 6:40 PM EST
Where
Henrico County, 0.88 mi NE of Monument Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.590, -77.490

Several large tree limbs were snapped or broken near the intersection of Staples Mill Road and Waller Road.

Thunderstorm Wind, Henrico

When
September 7, 6:42 PM EST
Where
Henrico County, 1.29 mi ESE of Dumbarton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.610, -77.480

Tree was downed and smashed into a home on Maplewood Road.

Thunderstorm Wind, Richmond (C)

When
September 7, 6:45 PM EST
Where
Richmond (C) County, 3.9 mi W of (Ric)byrd Fld Richmo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.510, -77.390

Trees were uprooted or snapped.

Thunderstorm Wind, Chesterfield

When
September 7, 6:50 PM EST
Where
Chesterfield County, 3.37 mi WNW of Bermuda Hundred
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.340, -77.340

Tree was downed on a power line resulting in power outages.

Thunderstorm Wind, Henrico

When
September 7, 7:00 PM EST
Where
Henrico County, 0.69 mi N of East Highland Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.580, -77.400

Trees were uprooted or snapped.

Thunderstorm Wind, Prince George

When
September 7, 7:05 PM EST
Where
Prince George County, 2.97 mi NNE of Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.260, -77.260

Large tree was downed and smashed a shed.

Thunderstorm Wind, New Kent

When
September 7, 7:16 PM EST
Where
New Kent County, 1.38 mi N of Tallysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.540, -77.070

Tree was downed along Old Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139273, 1139259, 1139257, 1139262, 1139274, 1139275, 1139277, 1139276, 1139294, 1139293, 1139291, 1139278, 1139281, 1139292, 1139284, 1139287, 1139289, 1139256, 1139280, 1139283, 1139290, 1139279, 1139285, 1139282, 1139288, 1139286.